Tornadoes · United States · Nebraska · 2009
EF0 tornado, Haig, Nebraska, June 10, 2009
This EF0 tornado ran 0.1 miles across Scotts Bluff County on June 10, 2009, touching down at 12:59 PM MDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 10, 2009
- Touchdown
- 12:59 PM MDT (18:59 UTC)
- Lifted
- 1:04 PM MDT (19:04 UTC)
- On the ground
- 5 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Scotts Bluff County
- Touchdown point
- 41.860, -103.734
- Lift-off point
- 41.860, -103.734
- Record number
- 0906101259-01
What the Weather Service recorded
Thundertorms, some severe, produced flash flooding and a few tornadoes over parts of the southern Nebraska panhandle.
Brief tornado reported over open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jun 10, 3:53 AM MDT, 9 hours 6 minutes earlier.
Area forecast discussion, Jun 10, 3:53 AM MDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 353 AM MDT WED JUN 10 2009 .SHORT TERM...TODAY THRU THU NIGHT...MOIST WSW FLOW ALOFT CONTS TODAY WITH REMAINS OF WEAK UPPER FTR OVER UT/AZ LIFTG ENE ACROSS REGION TODAY. WEAK COOL FRONT SLOWLY SAGGING SWWD INTO FAR SE WY AND SRN NEB PNHNDL EARLY THIS MRNG...SHLD SEE IT STALL OUT ALONG LARAMIE RANGE BY MIDDAY. WITH DECENT CONVERGENCE ALONG THE LARAMIE RANGE TODAY...SHOULD SEE PERHAPS STGST CELLS IN THAT AREA...ALTHO AS THEY MOVE ENE THEY SHOULD WEAKEN TO MOSTLY SHWRS AND WEAK STORMS. KEPT A SCT COVERAGE FOR MOST AREAS TODAY INTO TONIGHT...MODELS NOT DOING TOO WELL ON SPECIFIC AREAS OF PCPN. COOLER MOST AREAS TODAY ESPCLY IN THE EAST. NOT MUCH OF BREAK THIS EVENG WITH FLAT UPPER RDG BUILDG INTO THE AREA BEFORE A PIECE OF THE NEXT UPPER TROF NOW ALONG THE W COAST MOVES INTO THE WRN SXNS LATE TNGT. WILL SEE MORE OF THE SAME ON THU...WITH COOL E/NE UPSLOPE LOW LEVEL FLOW CONTG AS SOME LIFT FROM UPPER SYSTEM PROVIDES AGAIN A SCT COVERAGE OF SHWRS AND SOME TSTMS. .LONG TERM...FRIDAY THROUGH TUESDAY NIGHT...LONG TERM PATTERN CONTINUES TO BE ACTIVE FOR THE REGION THROUGH TUESDAY. 00Z ECMWF AND GFS ARE CONSISTENT WITH KEEPING A GENERAL LONGWAVE TROUGH OVER THE WESTERN US WITH EMBEDDED SHORTWAVES MOVING IN THE SOUTHWESTERLY FLOW. FRIDAY BEGINS AN OVERALL WARMING TREND FOR WYOMING AND NEBRASKA AS THE TROUGH OVER THE WESTERN US DEEPENS AND AMPLIFIES THE RIDGE OVER THE CENTRAL US. A WEAK SHORTWAVE IS PROGGED TO MOVE OVER THE AREA ATOP THE RIDGE LATE IN THE DAY FRIDAY. MAIN AXIS OF INSTABILITY IS FOCUSED IN SOUTHERN PORTIONS OF THE CWA SO WILL SEE A BETTER CHANCE FOR THUNDERSTORMS IN THIS REGION...SOME OF WHICH COULD CONTINUE INTO THE OVERNIGHT HOURS AS THE SHORTWAVE MOVES OVERHEAD FRIDAY NIGHT. SATURDAY WILL BE VERY SIMILAR TO FRIDAY WITH A SHORTWAVE MOVING ACROSS LATER IN THE DAY. MODELS BRING INSTABILITY FURTHER NORTH SO WILL LIKELY SEE MORE WIDESPREAD CONVECTIVE DEVELOPMENT. SUNDAY WILL REMAIN AN ACTIVE DAY FOR SHOWERS AND THUNDERSTORMS AS WARMING TEMPS AT THE SFC COMBINED WITH INCREASING MOISTURE IN SOUTHEASTERLY FLOW KEEPS THE AREA UNSTABLE. FOR MONDAY AND TUESDAY...MODELS DEPICT A STRONGER SFC LEE TROUGH SIGNATURE WITH HIGH PRESSURE OVER THE MOUNTAINS. THIS MEANS WESTERLY WINDS AT THE SFC WILL BE STRONGER OVER THE MOUNTAINS KEEPING THIS AREA SLIGHTLY DRIER...BUT WILL ENHANCE CONVERGENCE OVER THE EASTERN PLAINS INTO THE PANHANDLE WHICH WILL FOCUS THE MAIN THUNDERSTORM ACTIVITY OVER THIS REGION. COULD SEE STRONGER THUNDERSTORMS MONDAY AND TUESDAY AS GFS BRINGS UPPER 50S TO LOWER 60S DEWPOINTS INTO THE PANHANDLE...BUT WILL ONLY MENTION BRIEFLY FOR NOW AS THIS IS STILL A WEEK OUT. OVERALL...THE LONG TERM WILL CONTINUE TO BE WET BUT WARMER. && .AVIATION...MVFR CIGS WILL BE COMMON E OF THE MTNS TODAY...WITH SOME IFR CIGS THIS MRNG IN SPOTS. MVFR/SOME IFR CIGS CONT INTO TNGT WITH SOME AREAS OF IFR FOG FORMING LATE. SHOWERS AND SOME TSTMS WILL BE POSSIBLE THROUGHOUT THE PERIOD AND ACROSS THE REGION. && .FIRE WEATHER...THE DISTRICT REMAINS IN FULL GREEN-UP WITH RECENT RAINS. ADDITIONAL RAIN WILL CONTINUE TO LIMIT FIRE WEATHER CONCERNS THROUGHOUT THE DISTRICT. OVERNIGHT HUMIDITY RECOVERIES WILL BE EXCELLENT THROUGH THE PERIOD. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && LONG TERM...RJM
Hazardous weather outlook, Jun 10, 10:51 AM MDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1051 AM MDT WED JUN 10 2009 WYZ059>070-111700- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1051 AM MDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS SOUTHEAST WYOMING THIS AFTERNOON AND EVENING. SOME STORMS WILL PRODUCE HEAVY RAIN AND SMALL HAIL ESPECIALLY NEAR THE COLORADO BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-111700- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 1051 AM MDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WESTERN NEBRASKA PANHANDLE. SOME STORMS IN THE SOUTHERN PANHANDLE WILL PRODUCE HEAVY RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jun 10, 12:05 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1205 PM MDT WED JUN 10 2009 WYZ064-066-067-101915- NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE- INCLUDING THE CITIES OF...GARRETT...BUFORD...HORSE CREEK... WHEATLAND...GUERNSEY 1205 PM MDT WED JUN 10 2009 SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE TO THE NORTHEAST AT 30 MPH ACROSS PORTIONS OF SOUTHEAST WYOMING. THE TOWNS THAT HAVE THE BEST CHANCE OF SEEING MEASURABLE PRECIPITATION THROUGH 1 PM WILL BE WHEATLAND AND TORRINGTON.
Local storm report, Jun 10, 12:47 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1247 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM HAIL 5 S MORRILL 41.89N 103.92W
06/10/2009 E0.25 INCH SCOTTS BLUFF NE TRAINED SPOTTER
&&
BCHAPMANLocal storm report, Jun 10, 12:50 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1250 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 8 NNW CHUGWATER 41.86N 104.88W
06/10/2009 E0.25 INCH PLATTE WY TRAINED SPOTTER
HEAVY RAIN.
&&
BCHAPMANLocal storm report, Jun 10, 12:52 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1252 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 5 S MORRILL 41.89N 103.92W
06/10/2009 E0.50 INCH SCOTTS BLUFF NE LAW ENFORCEMENT
SOME ROTATION OBSERVED.
&&
BCHAPMANThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 12:00Z
7.0 hours before the tornado, 225 km from the path. June 10, 2009.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -55 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 6.1 K/km
Denver, CO (KDNR), 00:00Z
5.0 hours after it, 225 km from the path. June 11, 2009.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -45 J/kg
- Surface CAPE
- 507 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
- 0-3 km lapse rate
- 7.3 K/km
The surface observations
Scottsbluff (BFF), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cheyenne radar (KCYS), 119 km away, was scanning. The volume nearest the touchdown began at 18:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of June 10, 2009
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 10 | 1:55 PM MDT | EF0 | Goshen, WY | 0.1 | 30 | |||
| June 10 | 2:30 PM MDT | EF0 | Weld, CO | 0.0 | 50 | |||
| June 10 | 2:38 PM MDT | EF0 | Morrill, NE | 3.7 | 30 | $10,000 | ||
| June 10 | 4:05 PM MDT | EF0 | Weld, CO | 0.1 | 50 | |||
| June 10 | 6:20 PM EDT | EF0 | Glades, FL | 0.5 | 10 | $50,000 | ||
| June 10 | 5:41 PM CDT | EF0 | Vernon, MO | 1.4 | 50 | |||
| June 10 | 6:00 PM CDT | EF0 | Haskell, OK | 0.1 | 30 | |||
| June 10 | 6:11 PM CDT | EF0 | Haskell, OK | 0.4 | 50 | $30,000 | ||
| June 10 | 6:40 PM CDT | EF0 | Denton, TX | 2.3 | 50 | $5,000 | ||
| June 10 | 6:50 PM CDT | EF0 | Denton, TX | 0.1 | 50 | |||
| June 10 | 6:53 PM CDT | EF1 | Denton, TX | 0.2 | 50 | $200,000 | ||
| June 10 | 7:05 PM CDT | EF0 | Denton, TX | 0.6 | 50 | |||
| June 10 | 8:05 PM CDT | EF1 | Miller, MO | 0.6 | 200 | $50,000 | ||
| June 10 | 8:28 PM CDT | EF0 | Seward, KS | 0.3 | 50 | |||
| June 10 | 9:22 PM CDT | EF0 | Red River, TX | 2.5 | 100 | |||
| June 10 | 9:25 PM CDT | EF0 | Titus, TX | 2.6 | 100 | |||
| June 10 | 10:15 PM CDT | EF0 | Cass, TX | 0.5 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.